Hail, Sherman
- When
- May 16, 4:13 PM PST
- Where
- Sherman County, 2.53 mi WNW of Kent
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.210, -120.750
Hail up to 1 inch diameter completely covered the ground.
Daytime heating combined with a moist southerly flow aloft ahead of an upper level low pressure over the eastern Pacific Ocean to produce severe thunderstorms across north central Oregon during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Daytime heating combined with a moist southerly flow aloft ahead of an upper level low pressure over the eastern Pacific Ocean to produce severe thunderstorms across north central Oregon during the late afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 16, 3:32 PM PST, 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 432 PM PDT SUN MAY 16 2010 UPDATED AVIATION DISCUSSION. .SHORT TERM...THE DEEP UPPER TROUGH OVER THE EASTERN PACIFIC CONTINUES TO DIG SOUTH-SOUTHEAST TOWARDS CALIFORNIA. MEANWHILE THE SECOND OF A SERIES OF WAVES IS MOVING NORTH ALONG THE OREGON COAST. THIS WAVE IS NOW KICKING OFF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...MAINLY NEAR THE CASCADES. EXPECT THIS WAVE TO KEEP CAUSING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND JUST EAST THE CASCADES THROUGH THE EVENING. THIS WAVE SHOULD ALSO HELP TO PRODUCE ISOLATED TO SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ELSEWHERE THIS EVENING. WINDS ALOFT AND SHEAR ARE FAVORABLE FOR THE DEVELOPMENT OF STRONG STORMS OVER CENTRAL AND NORTH-CENTRAL OREGON...AND OVER SOUTH-CENTRAL WASHINGTON. SOME SMALL HAIL AND LOCALLY GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORM ELSEWHERE...BUT GENERALLY THESE STORMS WILL NOT BE AS STRONG. ISOLATED TO SCATTERED SHOWERS FROM CONVECTIVE DEBRIS SHOULD LINGER OVER THE AREA OVERNIGHT INTO MONDAY MORNING. ON MONDAY THE FOCUS OF THE STRONGER STORMS WILL OVER SOUTH-CENTRAL WASHINGTON AND EXTREME NORTHEAST OREGON...AND WILL HINT AT THE POSSIBILITY OF STRONGER STORMS IN THESE AREAS MONDAY AFTERNOON. CONDITIONS IN CENTRAL OREGON LOOK TO STABILIZE ENOUGH FOR SHOWERS ONLY. CONVECTIVE ACTIVITY WILL CONTINUE TO SHIFT EAST AND DECREASE MONDAY NIGHT INTO TUESDAY... THOUGH SHOWERS MAY BECOME NUMEROUS ACROSS NORTHEAST OREGON AND EXTREME SOUTHEAST WASHINGTON. MEANWHILE THE THUNDERSTORM THREAT WILL DECREASE. BY TUESDAY NIGHT THE AIR MASS WILL DRY SOME AND CONTINUE TO STABILIZE...THUS EXPECT ONLY A FEW LINGERING SHOWERS OVER THE MOUNTAIN ZONES. TEMPS WILL COOL SLOWLY THROUGH THIS PERIOD AND WINDS WILL PICK UP MONDAY NIGHT INTO TUESDAY. 90 .LONG TERM...WEDNESDAY THROUGH SUNDAY...MODELS ARE IN DECENT AGREEMENT AS TO THE GENERAL PATTERN LATE THIS WEEK AND NEXT WEEKEND BUT DIFFER AS TO THE DETAILS...ESPECIALLY BY NEXT WEEKEND. WEDNESDAY WILL SEE ONE SYSTEM OFF TO OUR EAST WHILE ANOTHER FRONT IS PUSHING ASHORE AND WILL ARRIVE LATE IN THE DAY WITH RAIN SHOWERS ACROSS MUCH OF THE AREA THROUGH WEDNESDAY NIGHT. ANOTHER DISTURBANCE MOVES IN BEHIND IT ON THURSDAY FOR MORE SHOWERS ACROSS THE AREA THROUGH THURSDAY NIGHT. BOTH SYSTEMS DEVELOP A TROUGH OVER THE PACIFIC NORTHWEST THAT WILL SEND FURTHER DISTURBANCES INTO THE AREA FRIDAY AND SATURDAY. MODELS DIVERGE ON SATURDAY WITH THE GFS MOVING THE TROUGH EAST AND BUILDING A BRIEF RIDGE BEFORE ANOTHER FRONT MOVES IN ON SUNDAY. THE ECMWF MAINTAINS THE TROUGH THROUGH SATURDAY NIGHT THEN BRINGS A BRIEF RIDGE SUNDAY. GIVEN THE DIFFERENCES...KEPT THE CURRENT FORECAST OF A SLIGHT CHANCE OF RAIN IN THE LOWER ELEVATIONS WITH A CHANCE OF RAIN IN THE MOUNTAINS THURSDAY THROUGH SUNDAY. WITH THE TROUGH BRINGING IN COLDER AIR...TEMPERATURES WILL BE BELOW NORMAL THROUGH THE PERIOD. PERRY && .AVIATION...18Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT 24 HOURS. AN UPPER LEVEL TROUGH WILL PROVIDE INSTABILITY AND MOISTURE FOR SHOWERS AND A FEW THUNDERSTORMS THIS EVENING AND AGAIN TOMORROW MORNING AND AFTERNOON. HAVE KEPT VCTS FOR KRDM AND KDLS THIS EVENING AND USED PROB30 -TSRA TOMORROW FOR KYKM...KPDT...KALW AND KPSC TO SHOW HIGHER THUNDERSTORM CHANCES IN THOSE LOCATIONS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE A CHANCE OF SMALL HAIL...GUSTY WINDS TO 40 KTS AND BRIEF MVFR VISIBILITIES. CEILINGS WILL REMAIN BROKEN AT AROUND 10000 FT AGL THROUGH TOMORROW AFTERNOON. SURFACE WINDS WILL GENERALLY BE UNDER 15 KTS THOUGH KDLS COULD HAVE GUSTS TO 20 KTS THROUGH 17/05Z THIS EVENING. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 79 56 76 54 / 20 20 60 60 ALW 80 60 77 56 / 20 20 50 60 PSC 83 55 80 57 / 20 20 40 40 YKM 82 54 76 52 / 40 40 50 30 HRI 81 55 79 55 / 20 20 50 30 ELN 81 55 76 52 / 40 40 50 30 RDM 77 47 70 44 / 50 50 50 40 LGD 80 51 75 50 / 20 20 50 60 GCD 77 50 74 48 / 30 30 50 50 DLS 80 57 75 55 / 50 50 50 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : YELLOW MONDAY : GREEN TUESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 90/83/83
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
304 PM PDT SUN MAY 16 2010
UPDATED THUNDERSTORM THREAT FOR DAY TWO MONDAY
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-171415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
304 PM PDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON,
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA
BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
STRONG THUNDERSTORMS
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, CENTRAL OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN
DAY HIGHLANDS
AN UPPER TROUGH OFF THE COAST WILL AMPLIFY TODAY AND TONIGHT WHICH
WILL CAUSE THE FLOW OVER THE AREA TO BECOME MORE SOUTH TO SOUTHWEST.
THIS WILL RESULT IN INCREASING LOW TO MID LEVEL MOISTURE AND
INSTABILITY. THIS COMBINED WITH SURFACE HEATING TODAY WILL HELP TO
GENERATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THOUGH
MOST STORMS ARE EXPECTED TO BE WEAK...THERE COULD BE A FEW STRONG TO
SEVERE STORMS WITH HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. THE
STRONGEST STORMS ARE EXPECTED TO OCCUR OVER CENTRAL OREGON NORTHWARD
ALONG THE CASCADES AND OVER THE BLUE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS MONDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, OCHOCO-JOHN
DAY HIGHLANDS
STRONG THUNDERSTORMS MONDAY
KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN
OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN
AN UNSTABLE ATMOSPHERE WILL PERSIST AS THE UPPER TROUGH OFF THE
COAST MOVES INLAND WITH A SOUTHERLY FLOW AHEAD OF IT. THE MAIN AREA
OF INSTABILITY HOWEVER WILL SHIFT EASTWARD AND AFFECT MAINLY THE
CENTRAL AND NORTHEAST MOUNTAINS OF OREGON AND MOST OF SOUTHEAST AND
SOUTH CENTRAL WASHINGTON ON MONDAY...WHERE THERE IS THE POTENTIAL
FOR A FEW STRONG STORMS. ANY STRONG STORM WILL HAVE THE POSSIBILITY
OF CAUSING HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL.
A COOLER AND SHOWERY WEATHER PATTERN WILL THEN PERSIST THROUGH MOST
OF THE COMING WEEK AS A LARGE AND COLD UPPER LOW PRESSURE SYSTEM
CROSSES THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
504 PM PDT SUN MAY 16 2010
ORZ041-042-044-170100-
EAST COLUMBIA RIVER GORGE OR-LOWER COLUMBIA BASIN OR-NORTH CENTRAL
OREGON OR-
504 PM PDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLIAM...SHERMAN AND
EASTERN WASCO COUNTIES UNTIL 600 PM PDT...
AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF KENT...OR 37 MILES SOUTHEAST
OF CITY OF THE DALLES...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LAT...LON 4564 12084 4546 12008 4522 12038 4520 12053
4519 12049 4515 12047 4501 12065 4514 12107
TIME...MOT...LOC 0003Z 204DEG 17KT 4515 12080
GKHThe Pendleton radar (KPDT), 157 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
3 hail. Local standard time, as filed.
Hail up to 1 inch diameter completely covered the ground.
Nickel sized hail reported.
Hail ranged from dime to nickel size and thinly coated the ground along Highway 206.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222207, 222204, 222200.